Heat, Craighead
- When
- August 21, 10:00 AM CST to 3:00 PM CST
- Where
- Craighead forecast zone
- Reported by
- ASOS
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Heat index values climbed above 105 degrees.
Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 21, 9:30 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1030 AM CDT Mon Aug 21 2017 .UPDATE... Currently temperatures are already in the mid to upper 80s across the region. Latest GOES-16 satellite imagery depicts some clouds present over the region, with thin cirrus most prominent since early this morning. Clouds will be present throughout the day, but should not be enough cover to greatly inhibit eclipse viewing. The forecast is on track, with no updates warranted at this time. Temperatures will top out in the low to mid 90s this afternoon. ZDM && .PREV DISCUSSION... /issued 346 AM CDT Mon Aug 21 2017/ DISCUSSION... A broad subtropical ridge extends from west to east from the Southern Plains into the western Atlantic this morning. The flow is aloft remains rather weak, but we continue to see high-level convective debris clouds streaming across the Ohio Valley and Mid-South, emanating from upstream convection. As this convection weakens over the next several hours, we should see a gradual decrease in high clouds through mid-morning. A diurnal cumulus field will begin to blossom by mid/late morning, resulting in partly cloudy skies across much of the Mid-South by midday. However, these clouds will remain scattered and should provide decent viewing conditions for this afternoon's solar eclipse, although some areas could be temporarily blocked by individual cumulus clouds. Isolated showers and thunderstorms are expected to develop after 1 PM. Convective coverage should not be all that great, but be prepared for occasional lightning and brief heavy downpours if you plan to be outdoors. Any convection that develops will largely remain of the single cell variety with a short life-span, although additional regeneration is possible along outflow boundaries resulting in a few multicell clusters. Expect convection to dissipate by sunset. Temperatures today will be near climatology for late August with highs in the low to mid 90s. Hourly temperatures will be tricky this afternoon as insolation wanes during the eclipse. This should result in a temporarily cooling before temperatures resume their normal diurnal tendencies. Heat indices are forecast to approach Heat Advisory criteria, but should they reach 105 degrees, it will be brief and is only expected in a few pockets across the CWA. Thus, no Heat Advisory will be issued at this time. Rain chances will be on the increase Tuesday afternoon as a cold front approaches the area from the north. Generally dry conditions are anticipated during the morning hours with showers and thunderstorms likely north of I-40 by mid/late afternoon. There should be sufficient shear/instability to support the threat for a few strong/severe thunderstorms, with the primary hazards being isolated damaging wind, dangerous lightning, and localized heavy rainfall. This front will move slowly south Tuesday night into Wednesday, with rain chances shifting south along with the front. These rain chances will taper off Wednesday evening as drier air advects into the Mid-South. Generally benign weather conditions are anticipated Thursday and Friday. Temperatures will be pleasant (by August standards) with afternoon highs in the low/mid 80s. Overnight lows will be seasonally cool given the light winds, clear skies, and dry air in place. Most areas will see lows in the low/mid 60s. However, some areas will likely dip into the upper 50s Friday morning. The upper-level ridge is progged to build over the western CONUS over the weekend, putting the Mid-South under northwest flow aloft. The synoptic pattern looks a little messy over the weekend with several weak shortwave troughs embedded within the westerlies. Timing of these features will be the key to rain chances, at this time it appears that rain chances will ramp up late in the weekend and early next week. We are carrying slight chance PoPs for a portion of northeast MS on Saturday, but most of the area is dry until Sunday. Temperatures are forecast to warm a bit over the weekend, but still remain below seasonal norms. Johnson && .AVIATION... 12Z TAF cycle VFR conditions should continue for much of the forecast period. Scattered afternoon thunderstorms are expected mainly over western sections of the forecast area. Some fog may develop overnight mainly over the KMKL area. Winds will be mainly from the south at 5 knots or less. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 418 AM CDT Mon Aug 21 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 418 AM CDT Mon Aug 21 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Heat indices of 100 to 105 degrees are expected across the Mid- South today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hot and humid conditions will continue on Tuesday with heat indices of 100 to 105 degrees across much of the Mid-South. A few strong to severe storms will be possible across the Mid- South Tuesday afternoon into early Wednesday. The primary hazard will be damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
Heat index values climbed above 105 degrees.
Heat index values climbed above 105 degrees.
Heat index values climbed above 105 degrees.
Heat index values climbed above 105 degrees.
Heat index values climbed above 105 degrees.
Heat index values climbed above 105 degrees.
Heat index values climbed above 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718896, 718897, 718898, 718899, 718900, 718901, 718902.